Hail, Oldham
- When
- May 18, 7:36 PM CST
- Where
- Oldham County, 0.69 mi S of Vega
- Measured
- 2.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.240, -102.430
An easterly moving upper disturbance, combined with moderate levels of wind shear and moderate to high instability led to the development of severe thunderstorms which moved southeast across the area. The majority of the severe storms impacted the northeast Panhandles however an isolated severe storm also crossed the southwest Texas Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
An easterly moving upper disturbance, combined with moderate levels of wind shear and moderate to high instability led to the development of severe thunderstorms which moved southeast across the area. The majority of the severe storms impacted the northeast Panhandles however an isolated severe storm also crossed the southwest Texas Panhandle. These storms mostly produced some strong and damaging winds across the Oklahoma Panhandle, however in the Texas Panhandle large hail up to the size of baseballs was also reported with a lone supercell across the southwest Texas Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 18, 6:44 PM CST, 52 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Amarillo TX 744 PM CDT Wed May 18 2022 .AVIATION... Thunderstorms that moved southwest of DHT will likely be the last of the thunderstorm chances for DHT. More thunderstorms are expected to move southeast out of Colorado and Kansas and they are expected to affect the GUY TAF site this evening. AMA is not expected to be affected by storms. Some of the storms may become severe with damaging winds the main threat. Easterly winds are expected to turn to the southwest by early Thursday afternoon and they are expected to increase into the 15 to 20 knot range with higher gusts. && .PREV DISCUSSION... /Issued 159 PM CDT Wed May 18 2022/ SHORT TERM...Tonight through Thursday night The HRRR and FV3 are similar in their solutions on an approaching shortwave trough tracking eastward out of Colorado and New Mexico later today into tonight. Northwesterly flow aloft will allow convection that develops over the higher terrain of southern/southeastern Colorado and northeastern New Mexico by 21Z to 23Z today to move east and south into the northwestern Panhandles by 00Z Thursday. The FV3 seems to be a little more overdone and aggressive with the development of the convection with the HRRR being a little more representative but could be a bit underdone. Regardless, the convection expected to move into the western Oklahoma and northwest Texas Panhandles from southeastern Colorado and southwestern Kansas by 01Z to 03Z Thursday and then moving across the eastern Oklahoma and northeastern Texas Panhandles by 04Z to 06Z Thursday. Convection should exit the forecast area by 07Z to 09Z or so Thursday. A more zonal upper flow expected Thursday transitioning to southwesterly Thursday night. Stalled frontal boundary south of the Panhandles tonight with a moist upslope easterly surface flow will become south and southwest Thursday into Thursday night as a surface trough develops to the lee of the central and southern U.S. Rockies. Hot and dry conditions expected Thursday due to compressional heating ahead of a cold front with record or near record high temperatures possible. A Heat Advisory may ne necessary for Palo Duro Canyon Thursday with forecast high temps of 105 degrees or higher. Strong cold front forecast to push south and east across the Panhandles by 09Z to 12Z Friday. Schneider FIRE WEATHER... Thursday... Any critical fire weather conditions on Thursday will be highly dependent/conditional on where the heaviest rainfall occurs this evening and tonight. Green up prevalent on the NDVI satellite imagery to the west of Dalhart eastward and also east of a Guymon to Amarillo line. Expecting best rainfall this evening and tonight to be across the Oklahoma and northern Texas Panhandles. This places the possible critical fire weather conditions Thursday to be across the southwest Texas Panhandle where the driest conditions should be. Decided to hold off for now on issuing a Fire Weather Watch or Red Flag Warning for Thursday and may only need a Fire Danger Statement for parts of the Panhandles that are the driest and do not receive the most or any rainfall. Schneider LONG TERM...Friday through Tuesday... A cold front will begin to move through the Panhandles during the day on Friday from north to south. High temperatures will reach their peak earlier in the day before cooling down trend begins. As we approach Friday night under breezy northeasterly flow, low temperatures will range from the upper 30s to lower 50s. Cool temperatures will continue into Saturday under continued northeasterly surface flow with highs in some areas in the northern Panhandles not getting out of the 50s with the remainder of the Panhandles in the 60s. As winds subside with mostly clear skies by Saturday night, ideal conditions for radiational cooling will take place where low temperatures may get as low as the mid 30s for the northwestern Panhandles where some Frost headlines may be needed. Will watch trends closely. The remainder of the Panhandles on Saturday night will have low temperatures range from the upper 30s to mid 40s. Temperatures will moderate Sunday through Tuesday with temperatures approaching near average values for late May. As a H500 trough begins the strengthen over the Four Corners Region by Monday morning into the afternoon, H700 low centered over the central Plains will aid in the LL moisture transport into the Panhandles. With the aid of the sfc trough, showers and some thunderstorms may develop the second half of Monday. At this time, all of the Panhandles have a chance of seeing at least some rainfall. Whether it will be measurable rainfall is yet to be determined. Meccariello && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 89/15
Hazardous Weather Outlook National Weather Service Amarillo TX 205 PM CDT Wed May 18 2022 OKZ001>003-TXZ001>020-317-191100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 205 PM CDT Wed May 18 2022 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are expected to develop late this afternoon and evening across the Oklahoma and Texas Panhandles. A few storms may become severe, with large hail and damaging winds the primary hazards. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. High temperatures around 105 degrees are anticipated Thursday at Palo Duro Canyon State Park, and a Heat Advisory may become necessary. Additional thunderstorms may develop across the area late Sunday night through Monday night. Any storms that form are expected to remain below severe levels at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
Special Weather Statement
National Weather Service Amarillo TX
549 PM CDT Wed May 18 2022
TXZ001-006-182315-
Hartley TX-Dallam TX-
549 PM CDT Wed May 18 2022
...A strong thunderstorm will impact portions of southwestern Dallam
and northwestern Hartley Counties through 615 PM CDT...
At 548 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Sedan, or 11 miles northeast of Amistad, moving
southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Dallam
and northwestern Hartley Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3618 10304 3604 10265 3574 10304
TIME...MOT...LOC 2248Z 313DEG 22KT 3606 10305
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DGWThe Amarillo radar (KAMA), 65 km away, was scanning. The volume nearest the first event began at 01:34 UTC.
4 hail, 3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027835, 1027836, 1027837, 1027839, 1027840, 1027841, 1027842.